Kentucky, 2021

Winter Storm in Kentucky, February 10 to 11, 2021

February 10 to 11, 2021 · NWS RLX · 4 events in 4 counties and zones

A high impact event affected eastern Kentucky beginning on the morning of February 10th, as a wave of precipitation pressed into the area in response to a stationary boundary close by. This resulted in a mixed bag of winter precipitation across the area, with significant ice accumulations in eastern Kentucky.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A high impact event affected eastern Kentucky beginning on the morning of February 10th, as a wave of precipitation pressed into the area in response to a stationary boundary close by. This resulted in a mixed bag of winter precipitation across the area, with significant ice accumulations in eastern Kentucky. A quarter to almost half an inch of ice accumulations were measured by local cooperative observers in addition to an inch of snow that fell during this event.

Significant damage from this storm included extensive tree damage, widespread power outages, and terrible road conditions in Greenup and Carter Counties. Icicles developed on power lines and cables, which prompted further problems for future February winter events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 10, 6:49 AM EST, 11 minutes earlier.

Area forecast discussion, Feb 10, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
649 AM EST Wed Feb 10 2021

.SYNOPSIS...
Several weather disturbances to bring a variety of weather
through the next several days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 643 AM Wednesday...

No changes made to ongoing forecast at this time. Latest data
and analysis indicates ice accumulation potential this afternoon
and especially this evening/tonight may be increasing for NE KY
and SW WV. Will let incoming day shift analyze before making
any changes to the ongoing Winter Storm Warnings.

As of 509 AM Wednesday...

     PERIODS OF WINTRY PRECIPITATION TO IMPACT THE AREA...

The weather will become quite poor at times over the next 36 to
48 hours. Any minor shifts in mesoscale and synoptic features,
even by a few miles, will result in potentially significant
changes to the forecast.

Latest adjustment/changes to the Winter Storm Warning and
Advisories covers a long temporal and spatial duration due to:

1. Simplifying hazard messaging for media and decision makers.

2. Accounting for potential later shifts north/south of wintry
weather today/tonight and also adjustments to the timing of
occurrence.

3. To take into consideration the potential for a second round
of wintry precip occurring Thursday afternoon and night (mainly
across the southern half of the CWA).

Today:
Initial batch of wintry precip should develop from west to east
throughout this morning. Intensity should be light and forecast
soundings hint that the lower levels of the atmosphere may
support light snow with the onset. Very minor accumulations of
snow may occur this morning. The sfc-H7 thermal layer should
then gradually warm throughout the morning with rain overtaking
snow for much of SW VA, central/southern WV northeastward up the
western side of the mountains (likely to get above freezing at
the sfc even at Elkins). Light snow is likely to persist across
portions of NW WV and SE OH. NE KY and the southern part of SE
OH are likely to be the "trouble zone" for today. Lower level
and sfc temps are going to be critical and any slightly
warmer/cooler temps will ultimately result in a change of precip
type. The latest forecast for that area calls for a mix of
freezing rain and sleet for late morning through the afternoon
for this area.

Tonight:
Loss of diurnal heating will aid in the thermal column to cool,
and thus the rain/snow line should shift back to the south
tonight (roughly along and just south of the I-64 corridor). As
surface temps fall to below freezing, snow accumulation should
become more probable. The freezing rain threat should also
gradually shift southward slowly during the night, primarily
affecting NE KY and southwest WV.

Thursday:
Overall steadier precip around sunrise Thurs may gradually shift
farther south during the morning as colder air tries to push
into the region from the north. This may keep the rain/snow line
farther south than previous forecasts indicated, but would also
increase the freezing rain/ice threat for SW VA and far southern
WV. Another round of precip may occur in the afternoon. See
snow section below for details about this.

Snow:
Light accumulations this morning, if any. A couple of inches
possible this afternoon across the higher snow-prone mountains
of WV as well as SE OH and northern/northwest WV. Snow
accumulations start to spread south tonight with a couple of
inches possible across much of the lowlands. Note: The latest
experimental GFS solutions indicate much higher snow amounts
tonight for our NE CWA than what our official forecast
indicates. Just something to keep in the back of our minds.

A second round of accumulating snow may occur later Thursday
morning and afternoon for the southern and eastern halves of the
area if a system to our south gets close enough to the area.
The forecast snowfall amounts for Thursday and Thursday evening
are of lower confidence. An additional area of west to east
moving light snow may clip the far NW CWA Thursday afternoon.

Freezing rain:
Greatest threat and highest accumulations are expected to occur
across NE KY, SW WV, SW VA, and perhaps portions of area
mountains. Some impacts of significance are possible for this
area. The greatest ice amounts may occur moreso tonight.

All-in-all, given the complexity of the weather systems over the
next couple of days...significant changes to the forecast are
likely to occur at times for some areas.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 142 AM Wednesday...

Winter storm continues to impact the region in the short term
period. Wave of low pressure will move east along frontal
boundary south of the area at the start of the period. Still
present warm nose aloft, will mean a wintry mix continuing
across parts of the area, with mainly snow across northern
zones, although brief wintry mix cannot be completely ruled out
anywhere. System will quickly skirt east Friday, with drier air
working its way into the region. Precipitation should gradually
taper off Friday morning, to areas of freezing drizzle.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 147 AM Wednesday...

Active weather pattern takes hold in the long term period. After
a brief break for much of Friday, precipitation returns to the
area Friday night into Saturday. Southwesterly flow will
develop across the area in response to troughing across the
central U.S, bringing a return of moisture back into the area.
This, combined with a shortwave that will move through the area
Saturday night into Sunday, will bring a return of precipitation
back into the region, possibly in the form of a wintry mix at
times on Saturday, before transitioning to snow showers Saturday
night into Sunday. Sunday night into Monday still looks to be
the coldest night, with temperatures possibly reaching into the
single digits across the north. Another system will affect the
area by early next week as an upper disturbance moves through
the area, along with low pressure passing to our south. This
looks to be another period with impactful winter weather.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 643 AM Wednesday...

MVFR CIGs this morning should transition to IFR or worse this
afternoon and overnight as a variety of prevailing wx occurs.
Wintry precip to impact most aerodromes with KBKW/KCRW/KEKN
likely to transition to RA this afternoon. KHTS to experience a
mix of PL/RA/FZRA with KCKB/KPKB likely experiencing -SN.
IFR/LIFR VSBYs and CIGs likely with precip.

Transition to -SN tonight for KCRW/KEKN/KPKB/KCKB with -FZRA/SN
possible at KCRW. IFR to worse to continue overnight, if not
worsen to widespread LIFR.

Weak NNErly sfc winds for much of the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z
THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Prevailing weather type this afternoon and
evening may differ from TAFs, especially for KCRW/KHTS/KEKN.
Timing of onset of precip and timing of changing of precip type
are rather low. 18z TAFs may require significant changes from
12z TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    H    H    H    H    H    M    M    L    H
PKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    M

AFTER 12Z THURSDAY...
IFR possible in a wintry mix through Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from noon today to 7 AM EST Friday for
     WVZ008>011-016>020-027>032-039-040-517>522-524-525.
     Winter Storm Warning from noon today to 7 AM EST Friday for
     WVZ523-526.
     Winter Weather Advisory from 1 AM Thursday to 7 AM EST Friday
     for WVZ033-034-515-516.
     Winter Storm Warning until 7 AM EST Friday for WVZ005-006-
     013>015-024>026.
     Winter Weather Advisory until 7 AM EST Friday for WVZ007.
OH...Winter Weather Advisory from noon today to 7 AM EST Friday for
     OHZ075-076-085.
     Winter Weather Advisory until 7 AM EST Friday for OHZ083-086-
     087.
KY...Winter Storm Warning until 7 AM EST Friday for KYZ105.
     Winter Weather Advisory until 7 AM EST Friday for KYZ101>103.
VA...Winter Weather Advisory from 1 AM Thursday to 7 AM EST Friday
     for VAZ003-004.

&&

SYNOPSIS...RH/SL
NEAR TERM...RH
SHORT TERM...SL
LONG TERM...SL
AVIATION...RH
Hazardous weather outlook, Feb 10, 5:28 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
528 AM EST Wed Feb 10 2021

OHZ075-076-085-WVZ008>011-016>020-027>032-039-040-517>522-524-525-
111030-
Athens-Washington-Meigs-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
528 AM EST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ083-086-087-WVZ007-111030-
Greenup-Carter-Boyd-Jackson OH-Gallia-Lawrence OH-Mason-
528 AM EST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-084-111030-
Perry-Morgan-Vinton-
528 AM EST Wed Feb 10 2021

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Light snow may occur across the area. A few slick spots may result in
on area roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The threat for light snow will continue Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515-516-111030-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
528 AM EST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-WVZ005-006-013>015-024>026-111030-
Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
528 AM EST Wed Feb 10 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-111030-
Northwest Pocahontas-Southeast Randolph-
528 AM EST Wed Feb 10 2021

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Lawrence

When
February 10, 7:00 AM EST to February 11, 10:00 PM EST
Where
Lawrence forecast zone
Reported by
Public
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
February 10, 11:30 AM EST to February 11, 9:00 AM EST
Where
Carter forecast zone
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Winter Storm, Greenup

When
February 10, 11:30 AM EST to February 11, 9:00 AM EST
Where
Greenup forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Winter Storm, Boyd

When
February 10, 11:30 AM EST to February 11, 9:00 AM EST
Where
Boyd forecast zone
Reported by
Public
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945260, 941947, 941948, 945259.